Hail, McIntosh
- When
- July 7, 12:27 PM CST to 12:29 PM CST
- Where
- McIntosh County, 22.27 mi NE of Ashley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.250, -99.030
A slow moving cold front dropped through south central North Dakota and the James River Valley during the afternoon hours. Strong low level instability combined with converging winds along the frontal boundary resulting in multiple landspout tornadoes developing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A slow moving cold front dropped through south central North Dakota and the James River Valley during the afternoon hours. Strong low level instability combined with converging winds along the frontal boundary resulting in multiple landspout tornadoes developing. All three of the reported tornadoes touched down in open fields and impacted no structures, thus there was no damage to evaluate. Therefore, by National Weather Service policy, all the landspout tornadoes were rated EF Unknown. In addition to the tornadoes, there were two reports of hail. The largest hail reported was one-inch in diameter and fell in McIntosh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 11:47 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1247 PM CDT Fri Jul 7 2023 .UPDATE... Issued at 1222 PM CDT Fri Jul 7 2023 The cold front is currently located in northeastern LaMoure county down to southern Emmons county. A line of convection is forming along the convergence axis of the front. Thunderstorms are going to form in the next hour as instability increases. 1000j/kg of MLCAPE will sustain storm development into the early afternoon as the front progresses out of the state. DCAPE of 800j/kg could support gusty erratic winds from thunderstorm downdrafts. There is hardly any shear so the severe threat remains low at this time. UPDATE Issued at 913 AM CDT Fri Jul 7 2023 A cold front continues to move through central North Dakota just making into the Bismarck area. Winds will switch out of the north as the front moves across the state. Thunderstorms are expected to form along the front this afternoon mainly in the southern James River Valley. Marginal severe weather is possible from thunderstorms this afternoon see the short term discussion for more information. No changes have been made this forecast as the forecast remains on track. UPDATE Issued at 628 AM CDT Fri Jul 7 2023 Cold front is situated from around Rugby to Beach this morning and will continue to track south and east. Only made some minor changes to sky cover and pops early this morning. Otherwise no changes to the going forecast. && .SHORT TERM...(Today and Tonight) Issued at 345 AM CDT Fri Jul 7 2023 Thunderstorm chances today will be the main forecast issue for the short term period. Currently, surface low pressure was located over north central ND with a cold front poised to drop south through the forecast area today. Isolated shower activity was situated from around Stanley east northeast to Rolla, and was tracking to the southeast. Farther to the south, another area of isolated convection has been anchored over Adams county for the past few hours within and area of surface moisture convergence. Fortunately, other that the movement, or lack thereof, heavy rain parameters are not significant here. For the rest of the overnight hours and today, the cold front will drop slowly south through the morning and is forecast to be between the Highway 2 and Highway 200 corridor by 12 UTC. The isolated shower activity may linger here through around 12 UTC but will be of little consequence during this early morning timeframe. To the south, as the are of moisture convergence slides to the east, with an axis of instability, there were some earlier CAMS that were developing convection over north central into northeast SD near the ND border or possibly just into our southern JRV. Latest CAMS seem to have backed off on this, and are a little farther south with any convection. Can't completely rule something out over the far south central into the southern JRV early this morning, but at this time the chances look minimal. By mid to late morning the cold front looks to have pushed through all but the far south central and into the James River Valley. Here it looks to linger a bit before pushing through the forecast are by mid-late afternoon. Along and ahead of the cold front we will see moisture pooling, increasing instability with RAP forecast ML Capes of around 1500 J/kg from around southern Emmons county into far southern Stutsman county early this afternoon, and sliding slowly southeast through the far southeast CWA through the afternoon. Bulk shear in this area is weak, generally 15 to 20 knots, but does increase a bit to maybe 25-30 knots late in the day as shear increases behind the cold front. CAMS generally depict convection developing in the 18-20 UTC timeframe and sliding southeast, out of the CWA by around 22-23 UTC. It's possible that some additional post frontal convection develops and lingers over the far southeast CWA into the early evening. It's possible we see a few strong to severe storms this afternoon over the far south central into the southern JRV, with the main hazards being quarter sized hail and 60 mph winds Convection should be exiting the forecast area early this evening if it hasn't already. However later this evening and overnight a secondary speed max drops south through the forecast area while returning warm advection spreads from Montana into western ND. Where the warm advection meets up with the RRQ of the speed max, think there will be an area of showers spreading into western ND late tonight. Highs today will be mainly in the 70s with low tonight in the mid 40s to mid 50s. .LONG TERM...(Saturday through Thursday) Issued at 345 AM CDT Fri Jul 7 2023 Chances for showers and thunderstorms and seasonable temperatures highlight the extended forecast period. Over the weekend we see a slight warmup, with temperatures topping out in the mid to upper 80s on Sunday. NBM pops through the weekend are minimal. However, with a northwest flow aloft we will continue to see impulses slide southeast through the forecast area. We expect there will be isolated to scattered areas of showers and thunderstorms each day. However predictability will be low given the nature of the timing/placement issues within the northwest flow pattern. On Sunday, with warmer temperatures and possibly a backdoor cold front sliding through, the potential for a strong to severe storm looks a little better, but given the low predictability it seems a bit early to message this. Especially since NBM pops are basically nil across the forecast area Sunday. Early next week NBM ensemble temperatures show an increasing spread due to the interaction of a deep upper Trough over Canada and an approaching upper ridge moving through the Rockies. Eventually it looks like the cooler Canadian upper low may win out by the middle of next week. But until then we will continue to see near daily chances for isolated to scattered showers and thunderstorms with a low predictability in exactly where or when they will occur. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1222 PM CDT Fri Jul 7 2023 The cold front continues to push southward, as the front has moved through Jamestown and Linton. Showers are possible around Jamestown in the next few hours as thunderstorm chances continue to diminish. Amendments will be made if storms form near the Jamestown area. Breezy northerly winds will subside by sunset with the wind veering out of the south by tomorrow morning. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Johnson SHORT TERM...TWH LONG TERM...TWH AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Bismarck ND 1221 PM CDT Fri Jul 7 2023 NDZ001>005-009>013-017>023-025-031>036-040>045-081730- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 1221 PM CDT Fri Jul 7 2023 /1121 AM MDT Fri Jul 7 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ037-046>048-050-051-081730- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1221 PM CDT Fri Jul 7 2023 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe storms are possible this afternoon from far south central ND into the James River Valley. The main hazards will be quarter sized hail and 60 mph winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
1252 PM CDT Fri Jul 7 2023
NDZ048-050-051-071815-
La Moure ND-Dickey ND-McIntosh ND-
1252 PM CDT Fri Jul 7 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
LAMOURE, NORTHWESTERN DICKEY AND NORTHEASTERN MCINTOSH COUNTIES
THROUGH 115 PM CDT...
At 1252 PM CDT, a strong thunderstorm was located capable of
producing a landspout over Edgeley, or 25 miles northwest of
Ellendale, moving southeast at 15 mph.
HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Merricourt City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4628 9911 4629 9904 4634 9904 4645 9869
4628 9833 4609 9894
TIME...MOT...LOC 1752Z 319DEG 13KT 4634 9873
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HARGROVESpecial Weather Statement
National Weather Service Bismarck ND
117 PM CDT Fri Jul 7 2023
NDZ048-050-051-071845-
La Moure ND-Dickey ND-McIntosh ND-
117 PM CDT Fri Jul 7 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN LAMOURE,
NORTHWESTERN DICKEY AND NORTHEASTERN MCINTOSH COUNTIES THROUGH 145 PM
CDT...
At 117 PM CDT, strong thunderstorms were located capable of producing
a landspout along a line extending from 8 miles north of La Moure to
6 miles east of Merricourt City to 9 miles southwest of Kulm.
Movement was southeast at 15 mph.
HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Merricourt City around 120 PM CDT.
Lamoure around 135 PM CDT.
Other locations in the path of these storms include La Moure and La
Moure City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4612 9853 4606 9898 4628 9918 4628 9904
4632 9903 4637 9870 4656 9829 4642 9803
4631 9818
TIME...MOT...LOC 1817Z 330DEG 13KT 4647 9824 4624 9863 4621 9909
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HARGROVEThe Aberdeen radar (KABR), 100 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
3 tornado, 2 hail. Local standard time, as filed.
The tornado touched down in an open field southwest of Kulm and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.
The tornado touched down in an open field southeast of Marion and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.
The tornado touched down in an open field north of Verona and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyThe tornado archive for North Dakota, 2023Warnings in North Dakota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112253, 1112224, 1112227, 1112221, 1112254.